Alert archive / Alabama / Tornado Warnings in 2018
Tornado Warning 26, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Nov 1, 2018, 5:57 AM CDT for Franklin County, Alabama. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 1, 2018, 5:57 AM CDT (10:57 UTC)
- Expired
- Nov 1, 2018, 6:15 AM CDT
- In force
- 18 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Observed
County Franklin County, AL
The radar
The Columbus AFB radar (KGWX), 73 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 1, 6:05 AM CDT | TORNADO | 7 N Red Bay, AL | AN EF0 TORNADO TRACKED NORTHEAST FOR 1.95 MILES ACROSS A PART OF NORTHWESTERN FRANKLIN COUNTY, AL. IT TOUCHED DOWN 3.5 MILES ENE OF BELMONT, AL AND LIFTED 0.5 MILES NORTH OF POGO, AL. A COUPLE OF TREES WERE UPROOTED AND SEVERAL BRANCHES FROM LARGER TREES WERE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 1, 5:27 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 11.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 381 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
134
WFUS54 KHUN 011057
TORHUN
ALC059-011115-
/O.NEW.KHUN.TO.W.0026.181101T1057Z-181101T1115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
557 AM CDT THU NOV 1 2018
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Northwestern Franklin County in northwestern Alabama...
* Until 615 AM CDT.
* At 557 AM CDT, a tornado producing storm was located near Red Bay,
moving east at 50 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Red Bay, Belgreen, Vina, Pleasant Site, Pogo, Cedar Creek
Reservoir, Dempsey, Little Bear Creek Reservoir and Halltown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3456 8814 3458 8807 3458 8787 3440 8779
3435 8817
TIME...MOT...LOC 1057Z 253DEG 42KT 3445 8821
TORNADO...OBSERVED
HAIL...<.75
$$
Stumpf1 follow-up statement
099
WWUS54 KHUN 011104
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
604 AM CDT THU NOV 1 2018
ALC059-011115-
/O.CON.KHUN.TO.W.0026.000000T0000Z-181101T1115Z/
Franklin AL-
604 AM CDT THU NOV 1 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR
NORTHWESTERN FRANKLIN COUNTY...
At 604 AM CDT, a confirmed tornado was located over Red Bay, moving
east at 50 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Red Bay, Belgreen, Pleasant Site, Pogo, Cedar Creek Reservoir,
Dempsey, Halltown and Little Bear Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3456 8814 3458 8807 3458 8787 3447 8782
3443 8816
TIME...MOT...LOC 1104Z 253DEG 42KT 3447 8811
TORNADO...OBSERVED
HAIL...<.75IN
$$
StumpfWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Nov 1, 3:13 AM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Nov 1, 3:13 AM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 313 AM CDT Thu Nov 1 2018 .NEAR TERM...(Today) Issued at 313 AM CDT Thu Nov 1 2018 A strong cold front continues to slowly move east into the Mississippi Valley early this morning. Ahead of the front, a pronounced QLCS has developed and continues to move east with time across Mississippi Delta region of Mississippi and Louisiana, and toward the Tennessee Valley. Ahead of this system, stout southerly winds continue to advect Gulf moisture into the Tennessee Valley, though some slightly drier air in the low-levels of the atmosphere appears to be winning out as of 08z -- keeping any light showers from developing. This will quickly change, however, early this morning as a stout 60-70 KT LLJ ramps up just ahead of the line around 09-12z across the region. This feature will serve to generate additional shower activity ahead of the line, but also enhance the shear profile for the existing stronger activity associated with the QLCS. Additionally, it will make for a breezy/windy morning, with sustained winds of 15-20 mph possible at times, with gusts up to 30 mph (especially over the higher terrain). A localized backing of the winds at the surface predicted by the models (and supported by the latest observations), will create a somewhat classic curved/looped hodograph. Bulk shear values will be quite high during the 09-15z period, around 60 mph, with 0-1 km shear up to 25 mph. This strong wind shear and dynamics would allow for more organized thunderstorm clusters and bowing segments within the QLCS. The one key ingredient missing is any appreciable instability, with virtually no CAPE to work with across Northern Alabama or Southern Middle Tennessee. Per the latest SPC analysis, up to 150 J/kg of SBCAPE/MUCAPE is available, though most of that is elevated. Still, the magnitude of the shear is very impressive, and these dynamics will create some impressive helicity values up to 400-500 m2/s2 as of 09-12z. All this to say, a still complicated forecast with respect to how everything comes together later this morning. Think we may begin to see small mesos develop in the line as it moves east across Northern Mississippi, thanks to the strong speed/directional shear associated with the LLJ. The very limited instability will keep this activity low-topped, so any cell that develops lightning will need to be watched closely for the potential to produce a quick severe wind gust or brief, weak tornado. Latest timing puts this line into the MS/AL border around 11-12z, into the HSV metro closer to 15z, and eventually into Georgia by 18z. The lack of instability east of I-65 should weaken this line with time -- which is highlighted well by the NAM/HRRR /NSSL-WRF solutions. However, a secondary shortwave/LLJ will lift NE later this afternoon along the true cold front, helping to potentially spark a second line of storms that would move across the region from 19-00z this afternoon/evening. If any heating can occur, some modest destabilization may develop which could keep a limited threat for a strong storm or two through this evening. The only other note on today's forecast is that there will be a threat for locally heavy downpours with this activity. Models have trended slightly lower with the QPF, with storm totals closer to 1 to 1.5 inches. .SHORT TERM...(Tonight through Saturday) Issued at 313 AM CDT Thu Nov 1 2018 Precipitation will taper off quickly behind the front, with low stratus prevailing for the remainder of the night. Thus, despite the cold air advection occurring with a wind shift to the north, temperatures will "only" drop into the upper 40s to lower 50s. Some light drizzle may accompany this low stratus, but breezy winds should keep the boundary layer mixed enough to prevent fog development. Cold air advection and some partial cloud cover will keep temperatures on Friday much cooler, with highs peaking in the mid to upper 50s. A weak front may also clip the area, potentially developing some isolated rain showers through the mid-afternoon or so. Thereafter, drier air pushes in by Friday night, scouring out the clouds and resulting in a cool, clear night. High pressure will quickly establish itself across the Ohio Valley on Saturday. The position of this ridge will serve to veer winds to the southeast, with strong subsidence resulting in mostly clear conditions on Saturday. The result will be some beautiful autumn weather to enjoy this first weekend of November, thanks to a mostly sunny sky and highs in the 60s. .LONG TERM...(Saturday night through Wednesday) Issued at 313 AM CDT Thu Nov 1 2018 Quite a few model differences exist at the start of the extended period, which yields a low confidence forecast in any specific timing of precip. Models are at least in agreement that a trough will be dropping S/SE out of the Pac NW into the western Plains Saturday into Sunday. The differences start to crop up when analyzing just how far this trough digs and whether or not remains intact. By that I mean, the GFS shows an intensifying piece of energy rounding the base of the trough, which would cause for additional amplification of the trough. You end up with a strong shortwave across southern TX with an elongated vorticity axis extending from OK into the upper Midwest. The ECMWF does not dig the trough that far south, shows less amplification, and is much more progressive with the pattern as we head into early next week. The result of these differences is the ECMWF brings precip into the area on Sunday, while the GFS delays this precip until Monday. The latest NAEFS and CMC ensemble guidance would lean more towards the ECMWF solution. Due to the differences have gone with a blend of guidance with a slight lean more towards the ECMWF solution. Temperatures will remain in the mid to upper 60s Sunday. Then, some locations could warm back into the lower 70s Monday and Tuesday. Hard to get into any specifics about threats or thunderstorm chances when there is still this much uncertainty. Have kept thunder out of the forecast through Monday afternoon. But do start to introduce thunderstorm chances early Tuesday morning and keep those going through the afternoon hours as a cold front moves across the area. By Wednesday of next week models start to line up a little better and show cooler and drier air streaming in behind the frontal passage on Tuesday. CAA and likely below normal temps are forecast into next weekend. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1248 AM CDT Thu Nov 01 2018 A strong cold front will continue to move toward the region early this morning, bringing clusters of SHRA/TSRA by sunrise, and some gusty SW winds up to 25 kts. These showers and storms will lower ceilings and visibilities to MVFR levels this morning, with localized IFR conditions possible. This system will shift east of the region by early afternoon, tapering off precipitation from west to east. Winds will gradually die down after sunset as the system moves into Georgia, and shift to the NW behind the front. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...AMP.24 SHORT TERM...AMP.24 LONG TERM...Stumpf AVIATION...AMP.24 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Nov 1, 5:33 AM CDT, 24 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Huntsville AL 533 AM CDT Thu Nov 1 2018 ALZ001>010-016-TNZ076-096-097-020145- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 533 AM CDT Thu Nov 1 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... A line of showers and isolated strong to marginally severe thunderstorms will move into the Tennessee Valley early this morning, before exiting the region by midday. Localized damaging wind gusts and a brief, weak tornado or two cannot be ruled out. For this reason, a Tornado Watch has been issued for Northwest Alabama until 1 PM CDT. Another round of locally strong thunderstorms will be possible later this afternoon along a cold front. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Thunderstorm chances will increase Monday night into Tuesday of next week as a low pressure system and cold front move across the area. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is possible this morning.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 1, 5:44 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 31 min |
| Nov 1, 6:08 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 52 min |
| Nov 1, 6:14 AM CDT | Tornado Warning | HUN | Colbert, Franklin | 9 min |
| Nov 1, 6:54 AM CDT | Special Weather Statement | HUN | Lawrence | 51 min |
| Nov 1, 6:57 AM CDT | Special Weather Statement | HUN | Lauderdale | 33 min |
| Nov 1, 9:03 AM CDT | Special Weather Statement | HUN | Madison | 42 min |
| Nov 1, 9:34 AM CDT | Special Weather Statement | HUN | Marshall | 41 min |
| Nov 1, 10:37 AM CDT | Special Weather Statement | HUN | Jackson, Marshall | 38 min |
| Nov 1, 11:26 AM CDT | Special Weather Statement | HUN | DeKalb, Jackson | 49 min |
| Nov 1, 11:43 AM CDT | Tornado Warning | HUN | DeKalb, Jackson | 32 min |
| Nov 1, 12:16 PM CDT | Special Weather Statement | HUN | DeKalb | 29 min |
Nearby
Tornado Warnings in Alabama, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.